Rajesh Essrani, MD1, Shehriyar Mehershahi, MD2, Rajesh Essrani, MD2, Swetha Parvataneni, MD3, Ajeet Kumar Lohana, MBBS4, Asif Mehmood, MD1
1Geisinger Medical Center, Danville, PA; 2Bronx Lebanon Hospital Center, Bronx, NY; 3Geisinger Health System, Lewistown, PA; 4Aga Khan University, Karachi, Sindh, Pakistan
Introduction: Acute pancreatitis is caused by alcohol, gall stone disease, drugs, trauma, infections, and metabolic causes like hypercalcemia and hyperlipidemia. Hypercalcemia induced acute pancreatitis has been well documented but rarely due to over the counter calcium carbonate. We present the case of over the counter calcium carbonate-induced pancreatitis.
Case Description/Methods: A 35-year-old male admitted for epigastric pain with radiation to back associated with nausea and vomiting. He was complaining of fatigue, poor appetite, and increased urination. He had a history of gastroesophageal reflux disease and was taking over the counter (OTC) drug for it. Vitals signs were stable. On Exam, he appeared slightly confused with dry skin and generalized abdominal tenderness. Blood work: WBC 16.4 K/uL, sodium 139 mmol/L, BUN 23 mg/dL, creatinine 2.6 mg/dL, AST 34 U/L , ALT 26 U/L, bicarbonate 34 mmol/L, alkaline phosphatase 114 U/L, calcium 15.1 mg/dL, triglyceride level 79 mg/dL, LDL 110 mg/dL, lipase 560 U/L and negative ethanol level. CT abdomen/pelvis showed pancreatitis with normal biliary tract. He was treated with pain medications and ringer lactate fluid. Further investigation showed low PTH, low Vitamin D (25), normal PTHrP, vitamin D (1,25), SPEP, UPEP and free light chain. Patient admitted that he was taking 7-8 tablets of calcium carbonate since last 3 weeks for acid reflux. His symptoms and calcium level improved gradually with ringer lactate and he was discharged after 6 days. He was educated on side effects of excessive use of the OTC drugs.
Discussion: The milk-alkali syndrome consists of hypercalcemia, renal failure, and metabolic alkalosis secondary to the consumption of excessive calcium and alkali. Excessive calcium intake is usually considered as more than 4-5 g of calcium carbonate per day. Excessive self-medication with over-the-counter drugs is very common and leads to life-threatening illnesses. Medications should be reconciled on every encounter with patients, including over the counter medications, and patients should be educated about the side effects of excessive use. Acute pancreatitis secondary to antacid-induced milk-alkali syndrome has been rarely reported in the literature.
Citation: Rajesh Essrani, MD; Shehriyar Mehershahi, MD; Rajesh Essrani, MD; Swetha Parvataneni, MD; Ajeet Kumar Lohana, MBBS; Asif Mehmood, MD. P0950 - OVER THE COUNTER DRUG CAUSING ACUTE PANCREATITIS. Program No. P0950. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.